Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Atlanta, GA

April 13, 2005Oglethorpe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2005, 4:54 PM EDT for Oglethorpe County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2005, 4:54 PM EDT (20:54 UTC)
Expired
Apr 13, 2005, 5:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Oglethorpe County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 132054
SVRFFC
GAC221-132130-
/O.NEW.KFFC.SV.W.0161.050413T2054Z-050413T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT WED APR 13 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OGLETHORPE COUNTY IN NORTHEAST GEORGIA

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CRAWFORD...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MAXEYS AND LEXINGTON.

THIS STORM HAS A HISTORY OF PRODUCING PENNY TO QUARTER SIZE HAIL 
OVER CLARKE COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3392 8318 3380 8329 3370 8315 3374 8297

$$
1 follow-up statement
000 
WWUS52 KFFC 132119
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT WED APR 13 2005

GAC221-132130-
/O.CON.KFFC.SV.W.0161.000000T0000Z-050413T2130Z/
OGLETHORPE-
517 PM EDT WED APR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
SOUTHWESTERN OGLETHORPE COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL. THIS STORM WAS LOCATED NEAR STEPHENS...MOVING SOUTHEAST 
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF OGLETHORPE COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3392 8318 3380 8329 3370 8315 3374 8297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:25 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 13, 3:25 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT WED APR 13 2005

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTING CENTER OF CLOSED UPPER LEVEL
CIRCULATION NEAR NASHVILLE THIS AFTERNOON. UPPER LOW / COOL POOL
CONTINUES TO MOVE SOUTHEAST AND IS EXPECTED TO PROGRESS INTO NORTH
GA THIS EVENING. MID TO UPPER LEVEL TEMPERATURES EXPECTED TO
CONTINUE TO COOL THROUGH THIS EVENING MAKING FOR STEEPER LAPSE RATES
AND CONVECTIVELY UNSTABLE ENVIRONMENT.  THUS WILL STAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING GRADUALLY
DIMINISHING AFTER MIDNIGHT TO JUST ISOLATED SHOWER COVERAGE. FEW
STRONGER CELLS MAY STILL PRESENT THREAT OF PEA SIZE HAIL INTO THIS
EVENING GIVEN TEMPS AT 700 TO 500 MB AND CONVECTIVE INSTABILITY.
UPPER LOW DRIFTS EAST OFF THE COAST BY THURSDAY AFTERNOON.  WILL
KEEP MOST AREAS DRY THURSDAY WITH THE EXCEPTION OF AREAS SOUTHEAST
OF MACON CLOSER TO CLOSED LOW AND ONLY ISOLATED COVERAGE AT BEST.
HIGH TEMPS EXPECTED TO BE BELOW NORMAL AGAIN ON THURSDAY AS COOL
NORTHEAST FLOW PREVAILS.  LARGE SURFACE HIGH ENCOMPASSES MOST OF
EASTERN UNITED STATES BY FRIDAY. THOUGH NORTHEASTERLY FLOW
CONTINUES...PLENTY OF SUNSHINE WILL ALLOW HIGHS ON FRIDAY TO REACH
TO FEW DEGREES WARMER THAN THURSDAY.  SURFACE PRESSURES INCREASE AS
CENTER OF CANADIAN ORIGINATED DRY CONTINENTAL AIR MASS SETTLES INTO
THE MID ATLANTIC AND SOUTHEAST STATES THROUGH THE WEEKEND.  THIS
SHOULD KEEP LOTS OF SUNSHINE IN THE FORECAST...WITH HIGHS NEAR
CLIMATOLOGY AND OVERNIGHT LOWS RUNNING SLIGHTLY COOLER THAN NORMAL.

.LONG TERM...
ECMWF AND GFS IN TANDEM WITH PESKY CLOSED LOW OFF THE EAST COAST
GRADUALLY FILLING AND DRIFTING EAST INTO THE ATLANTIC BY EARLY NEXT
WEEK. HEIGHTS BEGIN TO INCREASE MONDAY AND TUESDAY AS UPPER RIDGE
ACROSS CENTRAL UNITED STATES BUILDS EAST.  THIS WILL KEEP FORECAST
DRY FOR MONDAY AND TUESDAY.  BY WEDNESDAY WILL SEE AN INCREASE AND
CLOUDS AS RETURN FLOW ON BACKSIDE OF THE SURFACE HIGH SPREADS DEEPER
MOISTURE INTO THE REGION.  IN TERMS OF TEMPS...WILL SEE GRADUAL
WARMING TREND THROUGH EARLY NEXT WEEK.  WENT SLIGHTLY WARMER THAN
MEX GUIDANCE PER DRY AIR MASS AND LACK OF CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         46  65  47  68 /  20   0   0   0
ATHENS          45  66  44  65 /  30  10   0   0
GAINESVILLE     45  65  45  66 /  30  10   0   0
ROME            47  68  44  75 /  30   0   0   0
COLUMBUS        50  67  47  73 /  20   0   0   0
MACON           47  66  43  69 /  20  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

JCD
Hazardous weather outlook, Apr 13, 11:41 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1141 AM EDT WED APR 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1141 AM EDT WED APR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...SOME STORMS WILL LIKELY PRODUCE SMALL HAIL...

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER WESTERN TENNESSEE LATE
THIS MORNING WILL MOVE TOWARD NORTH GEORGIA LATE THIS AFTERNOON.
AFTERNOON HIGH TEMPERATURES WILL REACH THE UPPER 60S TO LOWER 70S.
WITH COLD AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
MOST NUMEROUS ACROSS NORTH GEORGIA. THUNDERSTORMS WILL DIMINISH AFTER
MIDNIGHT AS SURFACE TEMPERATURES COOL.

.DISCUSSION...
FORECAST SOUNDINGS INDICATE SUFFICIENT INSTABILITY FOR THUNDERSTORMS
THIS AFTERNOON WITH LIFTED INDEX VALUES AROUND MINUS 2 AND CAPES
AROUND 500. VERTICAL WIND PROFILES ARE NOT FAVORABLE FOR SEVERE
THUNDERSTORMS AS THE CENTER OF THE UPPER LOW MOVES VERY CLOSE TO
NORTHERN GEORGIA THIS AFTERNOON. HOWEVER...WITH THE INSTABILITY AND
COLD AIR ALOFT...SOME STORMS WILL LIKELY PRODUCE SMALL HAIL UP TO
ONE HALF INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
NO THUNDERSTORMS OR OTHER HAZARDOUS WEATHER IS EXPECTED AS A STABLE
AIR MASS DEVELOPS ACROSS THE AREA.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 13, 3:53 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT WED APR 13 2005

GAZ027-036-038-132030-

353 PM EDT WED APR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN OGLETHORPE...CLARKE
AND MADISON COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ATHENS...MOVING SOUTHEAST AT 5 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Apr 13, 4:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT WED APR 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             ATHENS                  33.96N 83.39W
04/13/2005  0.75 INCH        CLARKE             GA   TRAINED SPOTTER

0415 PM     HAIL             ATHENS                  33.96N 83.39W
04/13/2005  0.75 INCH        CLARKE             GA   PUBLIC

0415 PM     HAIL             5 SE ATHENS             33.90N 83.33W
04/13/2005  0.88 INCH        CLARKE             GA   PUBLIC

0423 PM     HAIL             5 SE ATHENS             33.90N 83.33W
04/13/2005  0.75 INCH        CLARKE             GA   PUBLIC

0425 PM     HAIL             5 SE ATHENS             33.90N 83.33W
04/13/2005  0.88 INCH        CLARKE             GA   PUBLIC

&&

FT
Special weather statement, Apr 13, 4:45 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT WED APR 13 2005

GAZ038-132115-

445 PM EDT WED APR 13 2005

...SIGNIFICANT WEATHER ALERT FOR PEA TO HALF INCH SIZE HAIL IN
WESTERN OGLETHORPE COUNTY UNTIL 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNOLDSVILLE...MOVING SOUTHEAST AT 15 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF A
PENNY...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:12 PM EDTSevere Thunderstorm WarningFFCClarke, Oglethorpe33 min
Apr 13, 6:00 PM EDTSevere Thunderstorm WarningFFCJefferson30 min
Apr 13, 6:08 PM EDTSevere Thunderstorm WarningFFCButts37 min
Apr 13, 6:19 PM EDTSevere Thunderstorm WarningFFCBarrow26 min
Apr 13, 6:32 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.